Texas, 2010

Hail and Damaging Winds in Texas, May 1, 2010

May 1, 2010 · NWS EWX · 19 events in 4 counties and zones

A cold front moved through South Central Texas and caused severe thunderstorms. The storms formed in an environment of low CAPE and strong vertical wind shear over the western part of the forecast area and moved toward the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and caused severe thunderstorms. The storms formed in an environment of low CAPE and strong vertical wind shear over the western part of the forecast area and moved toward the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 11:25 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 30, 11:25 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 AM CDT SAT MAY 1 2010

.UPDATE...
INCREASE POPS AND ADD SEVERE MENTION NORTHWEST.

&&

.DISCUSSION...
THUNDERSTORMS CONTINUE ALONG FRONTAL BOUNDARY OVER NORTHWESTERN
COUNTIES. SOME STORMS HAVE BEEN SEVERE AND THIS SHOULD CONTINUE
FOR ANOTHER COUPLE OF HOURS.

&&

.PREV DISCUSSION... /ISSUED 1157 PM CDT FRI APR 30 2010/

AVIATION...
IFR CIGS HAVE DEVELOPED IN THE SAN ANTONIO AREA. MVFR CIGS WILL
ARRIVE IN AUSTIN AFTER ABOUT 10Z. THERE IS A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS OVERNIGHT...BUT PROBABILITY IS LOW AND
HAVE NOT INCLUDED IN TAFS. CIGS WILL REBOUND LATE MORNING TOMORROW.

PREV DISCUSSION... /ISSUED 1055 PM CDT FRI APR 30 2010/

UPDATE...
THUNDERSTORMS DEVELOPING IN THE NORTHWEST.

DISCUSSION...
THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT IN VAL VERDE AND
EDWARDS COUNTIES. EXPECT THAT THESE STORMS WILL CONTINUE FOR THE
NEXT FEW HOURS AS THE FRONT MOVES SLOWLY TOWARD THE SOUTHEAST.

PREV DISCUSSION... /ISSUED 819 PM CDT FRI APR 30 2010/

UPDATE...
TO REDUCE EVENING POPS.

DISCUSSION...
CONVECTION DEVELOPING WELL TO OUR NORTHEAST THIS EVENING. COLD
FRONT STRETCHES FROM BURNET TO DEL RIO AND SEA BREEZE FROM GRANGER
TO FALLS CITY. NEITHER OF THESE FEATURES LOOK TO BE STRONG ENOUGH
TO BREAK THE CAP OVER OUR CWA. 18Z MODELS SHOW ONLY SLIGHT CHANCE
FOR SHOWERS OR THUNDERSTORMS OVER THE NORTHEASTERN COUNTIES. HAVE
DECREASED POPS ACROSS THE ENTIRE AREA...LEAVING ONLY SLIGHT CHANCE
IN NORTHEAST UNTIL MIDNIGHT. HAVE ALSO ADJUSTED CLOUD COVER IN THE
SHORT TERM TO ACCOUNT FOR LACK OF CLOUDS. THE REST OF THE FORECAST
LOOKS GOOD.

PREV DISCUSSION... /ISSUED 349 PM CDT FRI APR 30 2010/

DISCUSSION...
FRONTAL BOUNDARY EXTENDS FROM JUST SOUTH OF DEL RIO EAST NORTHEAST
TO SOUTHEAST OF ROCKSPRINGS AND OVER LLANO CITY AS OF 3 PM. THIS
SYSTEM WILL SLOWLY PUSH EASTWARD THE REST OF THIS
AFTERNOON/TONIGHT PERIOD. HOWEVER...IT WILL RETROGRADE AND THEN
REMAINS STATIONARY RIGHT OVER CENTRAL AND NORTHEASTERN TEXAS
SATURDAY MORNING. SOUTHEAST TROPICAL MOISTURE WILL CONTINUE TO
STREAM NORTHEASTWARD AHEAD OF THE FRONTAL PASSAGE...INJECTING FUEL
FOR ANOTHER SEVERE WEEKEND FOR PARTS OF THE SOUTHERN PLAINS AND
MISSISSIPPI VALLEY.

FOR OUR AREA...THERE IS A SLIGHT CHANCE OF SEVERE WEATHER
CONDITIONS ACROSS PARTS OF THE NORTHEAST/EAST COUNTIES SUCH AS BURNET...
WILLIAMSON...LEE AND FAYETTE. THESE STORMS CAN PRODUCE DAMAGING
WINDS AND SMALL HAIL AS THEY MOVE ACROSS THE ABOVE MENTIONED COUNTIES.
THE TIME FRAME FOR THESE STORMS TO AFFECT THE NORTHEAST/EAST
PORTION OF OUR CWA IS ESTIMATED TO BE AROUND NOON. ESTIMATED
RAINFALL AMOUNTS FOR THIS EVENT COULD RANGE FROM A TRACE TO LESS
THAN QUARTER OF AN INCH.

THE FRONT IS EXPECTED TO ACCELERATE AND PUSH EAST SOUTHEAST BY MID
AFTERNOON ON SATURDAY AND EXIT THE LOCAL AREA LATE SATURDAY
EVENING. THEN...FOR THE NEXT FEW DAYS...EXPECT DECENT WEATHER DAYS
WITH A SLIGHT CHANCE FOR SHOWERS LATE MONDAY INTO TUESDAY AND
LATER IN THE WEEK AS WEAK FRONTAL SYSTEMS MOVE ACROSS SOUTH
CENTRAL TEXAS.

HIGH TEMPERATURES WILL BE REACHING 90 DEGREES ALL DAYS NEXT WEEK
ACROSS THE SAN ANTONIO METRO AREA AND VICINITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  53  82  57  89 /  30  20  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  77  49  86  50  84 /  30  20  10  -   -
NEW BRAUNFELS MUNI AIRPORT     80  51  87  53  86 /  10  20  10  -   -
BURNET MUNI AIRPORT            75  51  82  54  84 /  30  20  10  -   -
DEL RIO INTL AIRPORT           81  54  89  58  92 /  10  -   -   -   10
GEORGETOWN MUNI AIRPORT        73  52  81  56  84 /  40  20  10  -   -
HONDO MUNI AIRPORT             81  48  89  52  86 /  10  10  10  -   -
SAN MARCOS MUNI AIRPORT        79  55  86  53  82 /  20  20  10  -   -
LA GRANGE - FAYETTE REGIONAL   80  59  84  57  84 /  40  20  10  -   -
SAN ANTONIO INTL AIRPORT       80  53  86  58  88 /  10  10  10  -   -
STINSON MUNI AIRPORT           82  53  87  56  89 /  10  10  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/09
Hazardous weather outlook, Apr 30, 10:25 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 PM CDT FRI APR 30 2010

TXZ171>173-183>194-202>209-217>225-228-020430-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1125 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATE TONIGHT. A FEW COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. THE MAIN THREAT AREA BETWEEN 11PM AND 3AM WILL
BE GENERALLY WEST OF A LINE FROM KERRVILLE TO EAGLE PASS. THE
THUNDERSTORM THREAT WILL SPREAD EAST DURING THE NIGHT AS A COLD
FRONT PUSHES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. REPORT ALL SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Apr 30, 10:03 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1103 PM CDT FRI APR 30 2010

TXZ184-010445-
EDWARDS-
1103 PM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS COUNTY UNTIL
1145 PM CDT...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FLOUR MILLS...OR 12 MILES NORTHEAST OF LOMA
ALTA...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS
EXPECTED WITH THIS STORM.

THIS STORM WILL STAY MAINLY OVER RURAL AREAS OF NORTHERN EDWARDS
COUNTY.
Special weather statement, Apr 30, 10:46 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT FRI APR 30 2010

TXZ183-184-202-010530-
EDWARDS-KINNEY-VAL VERDE-
1146 PM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...VAL VERDE
AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 1230 AM CDT...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
ROCKSPRINGS TO 12 MILES SOUTH OF CARTA VALLEY TO 5 MILES SOUTH OF DEL
RIO...AND MOVING EAST AT 30 MPH.  HAIL UP TO THE SIZE OF NICKELS AND
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.  SOME MINOR
WIND DAMAGE IS POSSIBLE.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LAUGHLIN AFB...
  AMANDA...
  STANDART...
  KICKAPOO CAVERN STATE PARK...
Local storm report, Apr 30, 11:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1210 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             4 S ROCKSPRINGS         29.96N 100.21W
05/01/2010  M1.00 INCH       EDWARDS            TX   TRAINED SPOTTER

            QUARTER SIZE HAIL...HEAVY RAIN AND WINDS GUSTING TO 45
            MPH.

&&

EVENT NUMBER EWX1000204

MCDONALD
Local storm report, Apr 30, 11:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             N ROCKSPRINGS           30.02N 100.21W
05/01/2010  M1.25 INCH       EDWARDS            TX   LAW ENFORCEMENT

            QUARTER AND LARGER SIZE HAIL IN ROCKSPRINGS... BREAKING
            NUMEROUS WINDOWS OUT OF HOME AND OFFICE BUILDINGS. ONE
            OBSERVER REPORTED SEVERAL INCHES DEPTH ON THE GROUND.

&&

EVENT NUMBER EWX1000205

MCDONALD
Local storm report, Apr 30, 11:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1245 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             20 ESE CARTA VALLEY     29.69N 100.38W
05/01/2010  M0.25 INCH       EDWARDS            TX   CO-OP OBSERVER

            PEA SIZE HAIL 26 MILES SOUTHWEST OF ROCKSPRINGS.

&&

EVENT NUMBER EWX1000206

MCDONALD

The radar

The Laughlin AFB radar (KDFX), 65 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Real

When
May 1, 12:15 AM CST
Where
Real County, 6.81 mi SE of Vance
Measured
1.75 in hail
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
29.760, -99.910

A thunderstorm produced one and three quarter inch hail. The hail dented a car, destroyed shrubs and fruit on trees.

Hail, Val Verde

When
May 1, 12:15 AM CST to 12:25 AM CST
Where
Val Verde County, 2 mi WNW of Del Rio to 3 mi N of Del Rio
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
29.381, -100.931

A thunderstorm produced hail ranging from nickel to golf ball size in and around Del Rio. The hail caused some roof damage.

Hail, Val Verde

When
May 1, 12:15 AM CST
Where
Val Verde County, 1.51 mi NNW of (Drt)del Rio Intl Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
29.390, -100.930

Hail, Val Verde

When
May 1, 12:18 AM CST
Where
Val Verde County, 2.76 mi N of Del Rio
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.410, -100.900

Hail, Val Verde

When
May 1, 12:19 AM CST
Where
Val Verde County, 2.76 mi N of Del Rio
Measured
1 in hail
Reported by
Public
Coordinates
29.410, -100.900

Hail, Val Verde

When
May 1, 12:24 AM CST
Where
Val Verde County, 2.07 mi N of (Drt)del Rio Intl Ar
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
29.400, -100.920

Hail, Val Verde

When
May 1, 12:25 AM CST
Where
Val Verde County, 0.92 mi NW of Del Rio
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.380, -100.910

Thunderstorm Wind, Edwards

When
May 1, 1:00 AM CST
Where
Edwards County, 10.2 mi ESE of Carta Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
29.750, -100.520

A thunderstorm produced estimated wind gusts of 50 kts which knocked down several large limbs from oak and pecan trees.

Hail, Real

When
May 1, 1:15 AM CST
Where
Real County, 6.4 mi SE of Vance
Measured
1.5 in hail
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
29.750, -99.930

A thunderstorm produced one and one half inch hail which destroyed a sky light in a house. The hail was four inches deep a few places.

Hail, Real

When
May 1, 1:30 AM CST to 1:43 AM CST
Where
Real County, 2.83 mi SSW of Leakey Lewis Arpt to 6.85 mi SSW of Vance
Measured
2 in hail
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
29.780, -99.790

A thunderstorm produced two inch hail which dented a car, broke windows, and damaged a roof near Leakey. There was also three quarter inch to two inch hail from Barksdale to other locations around Leakey.

Hail, Real

When
May 1, 1:30 AM CST
Where
Real County, 8.48 mi SSW of Vance
Measured
0.75 in hail
Reported by
Public
Coordinates
29.700, -100.030

Hail, Real

When
May 1, 1:35 AM CST
Where
Real County, 8.48 mi SSW of Vance
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.700, -100.030

Hail, Real

When
May 1, 1:42 AM CST
Where
Real County, 2.76 mi S of Leakey Lewis Arpt
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
29.780, -99.780

Hail, Real

When
May 1, 1:43 AM CST
Where
Real County, 2.16 mi SSW of Leakey Lewis Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.790, -99.790

Thunderstorm Wind, Real

When
May 1, 1:45 AM CST
Where
Real County, 0.92 mi SW of Leakey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.720, -99.760

A thunderstorm produced estimated wind gusts of 50 kts which knocked down numerous tree limbs in Leakey near County Road 337 and FM 83.

Hail, Real

When
May 1, 1:47 AM CST
Where
Real County, 3.3 mi ESE of Prade Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.860, -99.700

Hail, Real

When
May 1, 2:00 AM CST
Where
Real County, 13.87 mi NW of Prade Ranch
Measured
1 in hail
Reported by
Public
Coordinates
30.040, -99.890

A thunderstorm produced one inch hail which accumulated two to three inches deep on the ground.

Hail, Kerr

When
May 1, 2:17 AM CST
Where
Kerr County, 0.6 mi W of Ingram
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.080, -99.240

Hail, Real

When
May 1, 1:47 PM CST
Where
Real County, 3.3 mi ESE of Prade Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.860, -99.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223103, 223105, 236860, 236861, 236862, 236863, 236864, 223106, 223108, 223110, 236865, 236866, 236867, 236868, 223111, 223112, 223113, 223114, 236869.